MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION NARROW PS OXIN SZ 4N RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LEGION NARROW PS OXIN SZ 4N RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Catalog Number 71421274
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Erythema (1840); Inflammation (1932); Implant Pain (4561); Swelling/ Edema (4577)
Date of Event 01/10/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that a patient had a right tka surgery performed on (b)(6) 2024, in which a s+n oxinium femur 4, a tibia 3 and a long non slotted stem of size 16x100 mm were implanted.The same day weight bearing, mobilization, stair case and commode training were achieved before discharge on pod5.A follow-up was scheduled 10 days post-operative, in which the patient's wound was inspected and found healthy, the patient was also pain free and mentioned that she has been doing some exercises.After 6 weeks of surgery, in the next follow-up the patient complaint of pain and swelling on the right knee.The patient was comfortable only for 1 month after the surgery.On examination it was noticed that there was local rise of temperature and redness of the right knee.After 3 months post-surgery the symptoms get better only when taking short coarse tapering doses of medrol, but as soon as she stops the medication, the symptoms reappear.All investigations-mr, infection markers, ct scans for malrotation are clear.The ige is raised as marker for allergies.Surgeon is potentially considering revision of the oxinium implants.
 
Additional Manufacturer Narrative
Additional information: d4 (catalog number, lot number, expiration date, unique identifier (udi) #), e1 (facility name and address), g4 (pma/510(k)number).
 
Event or Problem Description
It was reported that, after a right tka surgery had been performed on (b)(6) 2024, after the 6-week post-operative follow-up the patient complained of pain and swelling on the right knee.Patient reported being comfortable for 1 month after surgery.No history of fever was reported at the moment.On the examination during this follow-up, it was noticed a local rise of temperature and redness of the right knee.Patient was treated with tapering dose of medrol.After the 3-month follow-up the patient reported being symptomatically better by 50% while taking the medication, as soon as the medication is stopped the symptoms reappeared.Patient still complaint of pain, swelling and redness on her right knee.On examination, it was noticed a local rise of temperature and redness of the right knee.Range of motion was reported to 0-100 degrees.It was ruled out all the possible intrinsic and extrinsic causes of pain post tka (patellar maltracking, sepsis, obscure infection, deep vein thrombosis).Blood report showed that a raised ige was the only notable abnormality.Also, pet showed a synovial thickening that suggests a local inflammation.Healthwise, patient's current health status is ok.Surgeon is potentially considering revision of the oxinium implants.
 
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the documentation provided, the clinical root cause of the suspected reaction to zirconium could not be definitively concluded.However, consistent findings from provided chartstiks from all of the cases involved use of competitor biomaterial (bone cement), same surgeon, and facility, although smith and nephew implant choice selection/combinations vary.Therefore, an undiagnosed immunodeficiency or hypersensitivity and/or allergy to one of the materials in the cement and/or prosthetic components cannot be ruled out as a possible contributing factor.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar events for the listed batch, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee system provides complete guidelines of indications, contraindications, warnings and precautions and possible adverse effects that may occur preoperative, during surgery or post operative.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, patient condition, postoperative care, size selected or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LEGION NARROW PS OXIN SZ 4N RT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19393330
Report Number1020279-2024-00998
Device Sequence Number15396661
Product Code JWH
UDI-Device Identifier00885556234150
UDI-Public00885556234150
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K112941
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/15/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Catalogue Number71421274
Device Lot Number23GM06089
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/02/2024
Supplement Date Received by Manufacturer06/01/2024
07/09/2024
Initial Report FDA Received Date05/24/2024
Supplement Report FDA Received Date06/17/2024
07/15/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/13/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71420182/23FB00770/GNS II CMT TIB SIZE 3 {} RIGHT; 71420578/22JB00983/GNS II RESURF PAT 35MM; 71420634/22GSM0185/GII LNG STEM 16MM X 100MM; 71453246/22HM13102/LGN XLPE PS INSERT SZ 3-4 9MM
Patient Age77 YR
Patient SexFemale